New Mexico, 2010

Heavy Snow in New Mexico, May 2, 2010

May 2, 2010 · NWS ABQ · 1 event in 1 county or zone

A strong low pressure system approached the state late on the 1st, resulting in widespread snow showers across the higher terrain of New Mexico. Though an inch or 2 was reported across much of the northern and central mountains, western areas were hit the hardest.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A strong low pressure system approached the state late on the 1st, resulting in widespread snow showers across the higher terrain of New Mexico. Though an inch or 2 was reported across much of the northern and central mountains, western areas were hit the hardest. Snow was heaviest between the early morning and evening hours on the 2nd, where up to 10 inches of snow fell around Fence Lake.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 2, 2:24 AM MST, 2 hours 36 minutes earlier.

Area forecast discussion, May 2, 2:24 AM MST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
324 AM MDT SUN MAY 2 2010

...COLD CORE SYSTEM TO IMPACT NEW MEXICO TODAY AND TONIGHT...

.DISCUSSION...UNSEASONABLY COOL AND SHOWERY WEATHER IS EXPECTED
TODAY AND INTO TONIGHT AS ANOTHER SHORT WAVE TROUGH APPROACHES THE
STATE. CURRENTLY THE BASE OF THE LONGER WAVE TROUGH IS ROUNDING
EAST OF CHIHUAHUA WITH VERY COLD TEMPERATURES ALOFT. IN FACT...500
MB TEMPERATURES ARE ONLY A FEW DEGREES SHY OF BEING AS COLD AS ANY
OF OUR PREVIOUS WINTER STORMS FROM THIS PAST BUSY SEASON WITH
READINGS IN THE -23 TO -25C RANGE.

A REINFORCING SHOT OF COLD AIR ALOFT WILL SLIDE SOUTHWARD FROM
UTAH AND WILL IMPACT NEW MEXICO BY MID DAY. TEMPERATURES AT 700MB
ARE FORECASTED TO DROP TO THE -4 TO -6C RANGE IN WESTERN SECTIONS
OF THE STATE BY THIS AFTERNOON...AIDING SNOW DEVELOPMENT IN THE
HIGHER TERRAIN. SURFACE TEMPERATURES WILL BE SOME 15 TO 25 DEGREES
BELOW SEASONAL NORMS IN THE CENTRAL TO WESTERN ZONES TODAY...BUT
STILL A BIT TOO WARM FOR MUCH SNOW OR ACCUMULATION AT LOWER
ELEVATIONS. AM EXPECTING SNOW LEVELS TO FLUCTUATE BETWEEN 6500 AND
7000 FEET THIS AFTERNOON WITH ANY ACCUMULATIONS GENERALLY FAVORING
ELEVATIONS HIGHER THAN 7500 FEET. THUS...ACCUMULATIONS WILL BE
LOCALIZED IN WEST CENTRAL AND SOUTHWESTERN ZONES TODAY. HAVE TOYED
WITH THE IDEA OF EXPANDING THE WINTER WEATHER ADVISORY THERE...BUT
HAVE DECIDED TO COVER THIS AREA WITH A SPECIAL WEATHER STATEMENT
BASED ON EXPECTED LOCALIZED IMPACTS NEAR THE CONTINENTAL DIVIDE
AND HIGHER ELEVATIONS. OTHERWISE...THE NORTHERN MOUNTAIN ZONES
LOOK TO BE COVERED WELL.

HAVE POPS COMING DOWN TO SCATTERED/CHANCE CATEGORY BY THIS EVENING
AS THE WAVE CLOSES OFF INTO AN UPPER LOW AND SLIDES EASTWARD
ACROSS THE STATE. SNOW LEVELS WOULD BE DROPPING SOME AS
TEMPERATURES COOL...BUT THE HEAVIER FOCUS FOR PRECIPITATION WOULD
BE TRANSITIONING EASTWARD. OTHER CONCERN WOULD BE ANOTHER ROUND OF
FREEZING TEMPERATURES IN SOME AREAS THAT ARE AGAIN BEYOND THEIR
MEAN LAST FREEZE DATES. WILL HOIST FREEZE WATCH FOR SANTA FE AND
ESPANOLA/LOWER RIO CHAMA ZONES THROUGH MONDAY MORNING...BUT
CONFIDENCE IS MARGINAL WITH THIS IMPACT.

PRECIPITATION SHOULD TAPER OFF OVER THE SOUTH CENTRAL TO
SOUTHEASTERN ZONES MONDAY MORNING...AND SHOULD BE MOSTLY OUT OF
THE FORECAST AREA BY MONDAY AFTERNOON AS DRIER NORTHWEST FLOW
RESUMES. TEMPERATURES WOULD START TRYING TO REBOUND SOME ON MONDAY
AFTERNOON...BUT WILL REMAIN WELL BELOW NORMAL IN MOST LOCALES OF
THE STATE.

BY TUESDAY THE UPPER FLOW WILL TURN MORE WESTERLY AND LEE SIDE
TROUGHING WILL COMMENCE...WHICH SHOULD OFFER A CATALYST FOR A
QUICK WARM UP. MOST LOCALES WILL BE SURGING ABOVE NORMAL INTO THE
70S AND 80S. AS COULD BE EXPECTED...SOME BREEZY WESTERLY WINDS
WOULD DEVELOP UNDER THIS REGIME. DRY...WARM...AND BREEZY
CONDITIONS WOULD PREVAIL INTO WEDNESDAY WITH ONLY SLIGHT
MODIFICATION TO UPPER AND SURFACE FEATURES. BY THURSDAY...A
SIGNIFICANT COLD FRONT LOOKS TO INVADE THE EASTERN PLAINS...AND
COULD OFFER AN UPTICK IN MOISTURE LINGERING INTO FRIDAY NIGHT AND
SATURDAY AS A REINFORCING BACK DOOR FRONT COMES IN.

52

&&

.AVIATION...
UPPER LEVEL STORM SYSTEM TO IMPACT MUCH OF CENTRAL...WESTERN AND
NORTHERN NEW MEXICO TODAY AND TONIGHT. LIFT ASSOCIATED WITH THIS
FEATURE WILL AID IN THE DEVELOPMENT OF SCATTERED TO NUMEROUS LOWER
ELEVATION RAIN AND HIGHER ELEVATION SNOW SHOWERS. MORE STEADY
SNOWFALL IS ANTICIPATED OVER THE NORTHERN MOUNTAINS WHERE MVFR TO
IFR CIGS ARE EXPECTED. LOCALIZED VSBY RESTRICTIONS TO IFR WILL BE
POSSIBLE IN THE HEAVIER BURSTS OF SNOW WITH MOUNTAIN TOP
OBSCURATIONS EXPECTED. COVERAGE OF VALLEY RAIN SHOWERS AND HIGH
TERRAIN SNOW WILL SHIFT INTO THE RIO GRANDE VALLEY AND IMPACT KABQ
AND KSAF DURING THE AFTERNOON WITH OCCASIONAL MVFR CIGS AND VSBYS
POSSIBLE. CONDITIONS WILL IMPROVE FROM WEST TO EAST LATER TONIGHT.
TO THE EAST OF THE CENTRAL MOUNTAINS...GUSTY WESTERLY WINDS ARE
ANTICIPATED TODAY WITH THE FOCUS EXTENDING FROM THE EAST CENTRAL TO
THE SOUTHEAST PLAINS. SUSTAINED WINDS OF 20 TO 25 KTS WITH SFC GUSTS
TO 35 KTS ARE POSSIBLE. THE WINDS WILL DIMINISH DURING THE EVENING.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. KW

&&

.FIRE WEATHER...
CONFIDENCE IN CRITICAL FIRE WEATHER CONDITIONS BEING MET OVER THE
SOUTHEAST PLAINS IS LOWER. WHILE MIXING AND BREEZY WESTERLY FLOW IS
ANTICIPATED TODAY...DEWPOINTS ARE PROGGED TO GRADUALLY INCREASE BY
THIS AFTERNOON AS THE UPPER LOW APPROACHES FROM THE NORTHWEST.
INITIALLY...MIXING MAY HELP LOWER RH VALUES INTO THE 20 TO 30
PERCENT RANGE BEFORE MOISTENING LATER IN THE DAY. CLOUD COVER WILL
ALSO INCREASE WHICH WILL HOLD TEMPS DOWN A BIT AS WELL. WETTING
PRECIPITATION CHANCES WILL INCREASE MARKEDLY OVER THE
NORTH...CENTRAL AND WEST TODAY. HIGH TERRAIN SNOWFALL IS EXPECTED
ABOVE 6500 FEET WITH MOSTLY LIQUID IN THE VALLEYS. VENTILATION WILL
BE EXCELLENT OVER THE WEST...SOUTH AND ESPECIALLY THE EAST TODAY.
OVERNIGHT RECOVERIES WILL ALSO BE GOOD TO EXCELLENT FOR MOST AREAS
EXCEPT FOR THE EXTREME SOUTHEAST PLAINS.

DRYING WILL COMMENCE IN NORTHWEST FLOW BEHIND THE DEPARTING UPPER
LOW ON MONDAY WITH TEMPERATURES GRADUALLY RETURNING TO NORMAL BY
TUESDAY. ZONAL FLOW WILL RETURN FOR THE MIDDLE OF THE WEEK WITH VERY
DRY RH VALUES EXPECTED...SOME IN THE SINGLE DIGIT RANGE ALONG WITH
BREEZY CONDITIONS. WIND SPEEDS ATTM DO NOT LINE UP WITH CRITICAL
THRESHOLDS BUT THE SITUATION WILL NEED TO BE CLOSELY MONITORED AS
ABOVE NORMAL TEMPERATURES AND EXTREMELY DRY RH VALUES ARE FORECAST.

A SERIES OF SHALLOW COLD FRONTS WILL TRY TO BACK DOOR THE EAST
THURSDAY AND FRIDAY WITH A MORE SUBSTANTIAL PUSH OF HIGHER MOISTURE
AND EASTERLY FLOW INTO THE RIO GRANDE VALLEY LATER FRIDAY AND
SATURDAY. IF THESE TRENDS CONTINUE...RELIEF FROM THE VERY DRY
CONDITIONS WOULD BE REALIZED.

KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  49  29  63  34 /  50  20   0   0
DULCE...........................  47  21  63  27 /  50  30   0   0
CUBA............................  46  18  60  27 /  50  30   5   0
GALLUP..........................  44  22  61  28 /  50  20   0   0
EL MORRO........................  43  22  60  28 /  60  30   0   0
GRANTS..........................  45  24  62  28 /  50  30   0   0
QUEMADO.........................  46  26  60  28 /  60  30   0   0
GLENWOOD........................  58  31  71  36 /  50  30   0   0
CHAMA...........................  41  16  56  24 /  60  30   0   0
LOS ALAMOS......................  46  27  62  29 /  40  20   5   0
PECOS...........................  49  28  65  31 /  30  30   5   0
CERRO/QUESTA....................  45  20  59  27 /  40  30   5   0
RED RIVER.......................  37  18  52  28 /  60  50   5   0
ANGEL FIRE......................  40  19  57  28 /  40  50  10   0
TAOS............................  46  23  61  28 /  40  30   5   0
ESPANOLA........................  56  30  69  34 /  40  20  10   0
SANTA FE........................  46  27  64  33 /  40  30   5   0
SANTA FE AIRPORT................  48  29  66  35 /  40  20   5   0
ALBUQUERQUE FOOTHILLS...........  49  35  65  42 /  40  20   5   0
ALBUQUERQUE HEIGHTS.............  51  37  66  44 /  40  20   0   0
ALBUQUERQUE VALLEY..............  53  34  68  42 /  40  20   5   0
ALBUQUERQUE WEST MESA...........  53  34  68  42 /  40  20   0   0
LOS LUNAS.......................  55  36  71  42 /  40  20   5   0
RIO RANCHO......................  52  35  68  44 /  40  20   5   0
SOCORRO.........................  59  36  72  42 /  30  30   0   0
SANDIA PARK/CEDAR CREST.........  46  25  63  37 /  40  30   0   0
MORIARTY/ESTANCIA...............  51  30  64  35 /  30  30   5   0
CLINES CORNERS..................  46  30  60  36 /  30  20   5   0
GRAN QUIVIRA....................  53  32  64  36 /  40  40   5   0
CARRIZOZO.......................  59  34  67  42 /  20  30  10   0
RUIDOSO.........................  49  32  59  39 /  20  40  20   0
CAPULIN.........................  52  28  66  37 /  20  30  10   0
RATON...........................  54  31  64  32 /  30  30   5   0
LAS VEGAS.......................  50  29  62  35 /  20  20   5   0
CLAYTON.........................  62  36  68  41 /  20  20   5   0
ROY.............................  58  34  67  42 /  20  20   5   0
CONCHAS.........................  66  35  69  44 /  10  20   5   0
SANTA ROSA......................  63  36  69  45 /  10  20   5   0
TUCUMCARI.......................  66  36  70  44 /  10  10   5   0
CLOVIS..........................  63  38  67  43 /  10  10  10   0
PORTALES........................  65  39  69  44 /  10  10  10   0
FORT SUMNER.....................  66  39  71  45 /  10  10  10   0
ROSWELL.........................  70  41  72  43 /   5  10  10   0
PICACHO.........................  62  39  71  43 /  10  30  10   0
ELK.............................  59  33  66  40 /  10  30  10   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE TONIGHT THROUGH MONDAY MORNING FOR THE
FOLLOWING ZONES...NMZ517-518.

WINTER WEATHER ADVISORY UNTIL 6 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ510>514.

&&

52/17
Hazardous weather outlook, May 2, 4:52 AM MST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 AM MDT SUN MAY 2 2010

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
552 AM MDT SUN MAY 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SNOW IS EXPECTED OVER HIGHER ELEVATIONS OF MAINLY NORTHERN AND WEST
CENTRAL NEW MEXICO TODAY AND TONIGHT. REDUCED VISIBILITIES AND
LIGHT TO MODERATE SNOW ACCUMULATIONS ABOVE 7000 FEET ARE EXPECTED.

FREEZING TEMPERATURES ARE EXPECTED TO DEVELOP IN SOME NORTH
CENTRAL VALLEYS TONIGHT...INCLUDING THE LOWER CHAMA RIVER VALLEY
AND THE SANTA FE METRO AREA. THESE UNSEASONABLY COOL TEMPERATURES
COULD DAMAGE TENDER PLANTS AND VEGETATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FREEZING TEMPERATURES ARE EXPECTED INTO EARLY MONDAY MORNING
ACROSS NORTH CENTRAL VALLEYS OF NEW MEXICO. OTHERWISE THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TODAY THROUGH
THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

52

In the hours before

Special weather statement, May 2, 4:00 AM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
500 AM MDT SUN MAY 2 2010

NMZ502-505-506-508-030000-
CHUSKA MOUNTAINS-SOUTHWEST MOUNTAINS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-
500 AM MDT SUN MAY 2 2010

...POTENTIAL FOR LIGHT TO MODERATE SNOW TODAY OVER PORTIONS OF
WESTERN AND SOUTHWESTERN NEW MEXICO...

PRECIPITATION IS EXPECTED TO INCREASE OVER WESTERN NEW MEXICO TODAY
AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE AREA. COOL TEMPERATURES
IN PLACE WILL ALLOW SNOW LEVELS TO FLUCTUATE BETWEEN 6500 AND 7000
FEET FOR MUCH OF THE AREA TODAY...AND SOME LIGHT TO MODERATE
ACCUMULATIONS ARE EXPECTED IN THE HIGHER TERRAIN OF WEST CENTRAL TO
SOUTHWESTERN NEW MEXICO THROUGH THE AFTERNOON AND EVENING.
AMOUNTS ARE GENERALLY EXPECTED TO RANGE BETWEEN 1 AND 3 INCHES...BUT
SOME LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE AT ELEVATIONS ABOVE
9000 FEET.

VISIBILITIES WILL REDUCE TO LESS THAN A MILE AT TIMES IN THE HEAVIER
SNOW SHOWERS...AND SNOW COULD IMPACT TRAVEL ON INTERSTATE 40
BETWEEN GRANTS AND GALLUP. OTHER SURROUNDING HIGHWAYS COULD ALSO SEE
SOME IMPACT FROM SNOW SUCH AS STATE HIGHWAYS 36 AND 53...AND U.S.
HIGHWAY 60 FROM DATIL TO THE ARIZONA BORDER.

THOSE WITH TRAVEL PLANS ACROSS WESTERN NEW MEXICO ARE URGED TO
EXERCISE CAUTION WHILE DRIVING...AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION. STAY TUNED TO THE LATEST NATIONAL WEATHER SERVICE
FORECASTS AND STATEMENTS FOR MORE INFORMATION.

52

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, West Central Plateau

When
May 2, 5:00 AM MST to 9:00 PM MST
Where
West Central Plateau forecast zone
Reported by
COOP Observer

The area around Fence Lake received between 4 and 10 inches of snow, with the greatest snow amounts reported just south of town.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218519.